Self Affine Delone Sets and Deviation Phenomena

Abstract

We study the growth of norms of ergodic integrals for the translation action on spaces coming from expansive, self-affine Delone sets. The linear map giving the self-affinity induces a renormalization map on the pattern space and we show that the rate of growth of ergodic integrals is controlled by the induced action of the renormalizing map on the cohomology of the pattern space up to boundary errors. We explore the consequences for the diffraction of such Delone sets, and explore in detail what the picture is for substitution tilings as well as for cut and project sets which are self-affine. We also explicitly compute some examples.

This is a preview of subscription content, log in to check access.

References

  1. Ada04

    Adamczewski, B.: Symbolic discrepancy and self-similar dynamics. Ann. Inst. Fourier (Grenoble) 54(7), 2201–2234 (2004)

  2. AP98

    Anderson, J.E., Putnam, I.F.: Topological invariants for substitution tilings and their associated C *-algebras. Ergod. Theory Dyn. Syst. 18(3), 509–537 (1998)

  3. APCG11

    Aliste-Prieto J., Coronel D., Gambaudo J.-M.: Rapid convergence to frequency for substitution tilings of the plane. Commun. Math. Phys. 306(2), 365–380 (2011)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  4. APCG13

    Aliste-Prieto J., Coronel D., Gambaudo J.-M.: Linearly repetitive Delone sets are rectifiable. Ann. Inst. Henri Poincaré Anal. Non Linéaire 30(2), 275–290 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  5. BD08

    Barge M., Diamond B.: Cohomology in one-dimensional substitution tiling spaces. Proc. Am. Math. Soc. 136(6), 2183–2191 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  6. BG13

    Baake, M., Grimm, U.: Aperiodic order, vol. 1. In: Encyclopedia of Mathematics and its Applications, vol. 149. Cambridge University Press, Cambridge (2013) A mathematical invitation, With a foreword by Roger Penrose

  7. BK13a

    Barge M., Kellendonk J.: Proximality and pure point spectrum for tiling dynamical systems. Mich. Math. J. 62(4), 793–822 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  8. BK13b

    Barge M., Kellendonk J.: Proximality and pure point spectrum for tiling dynamical systems. Mich. Math. J. 62(4), 793–822 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  9. BKS12

    Barge M., Kellendonk J., Schmieding S.: Maximal equicontinuous factors and cohomology for tiling spaces. Fund. Math. 218(3), 243–268 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  10. BS13

    Bufetov A.I., Solomyak B.: Limit theorems for self-similar tilings. Commun. Math. Phys. 319(3), 761–789 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  11. Buf14

    Bufetov A.I.: Finitely-additive measures on the asymptotic foliations of a Markov compactum. Mosc. Math. J. 14(2), 205–224, 426 (2014)

    MathSciNet  MATH  Google Scholar 

  12. CF15

    Cosentino, S., Flaminio, L.: Equidistribution for higher-rank Abelian actions on Heisenberg nilmanifolds. ArXiv e-prints (2015)

  13. DF15

    Dolgopyat, D., Fayad, B.: Limit theorems for toral translations. In: Hyperbolic Dynamics, Fluctuations and Large Deviations, Proceedings of Symposia in Pure Mathematics, vol. 89. American Mathematical Society, Providence, RI, pp. 227–277 (2015)

  14. DHL14

    Delecroix V., Hubert P., Lelièvre S.: Diffusion for the periodic wind-tree model. Ann. Sci. Éc. Norm. Supér. (4) 47(6), 1085–1110 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  15. Dwo93

    Dworkin S.: Spectral theory and x-ray diffraction. J. Math. Phys. 34(7), 2965–2967 (1993)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  16. FHK02

    Forrest A., Hunton J., Kellendonk J.: Topological invariants for projection method patterns. Mem. Am. Math. Soc. 159(758), x+120 (2002)

    MathSciNet  MATH  Google Scholar 

  17. FM13

    Forni, G., Matheus, C.: Introduction to Teichmüller theory and its applications to dynamics of interval exchange transformations, flows on surfaces and billiards. ArXiv e-prints (2013)

  18. For02

    Forni G.: Deviation of ergodic averages for area-preserving flows on surfaces of higher genus. Ann. Math. (2) 155(1), 1–103 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  19. FSU15

    Fra̧czek, K., Shi, R., Ulcigrai, C.: Genericity on curves and applications: pseudo-integrable billiards, Eaton lenses and gap distributions. ArXiv e-prints (2015)

  20. GHK13

    Gähler F., Hunton J., Kellendonk J.: Integral cohomology of rational projection method patterns. Algebr. Geom. Topol. 13(3), 1661–1708 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  21. Hat02

    Hatcher A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)

    Google Scholar 

  22. HKW14

    Haynes A., Kelly M., Weiss B.: Equivalence relations on separated nets arising from linear toral flows. Proc. Lond. Math. Soc. (3) 109(5), 1203–1228 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  23. HL04

    Harriss E.O., Lamb J.S.W.: Canonical substitutions tilings of Ammann–Beenker type. Theor. Comput. Sci. 319(1–3), 241–279 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  24. Kal05

    Kalugin P.: Cohomology of quasiperiodic patterns and matching rules. J. Phys. A 38(14), 3115–3132 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  25. Kel08

    Kellendonk J.: Pattern equivariant functions, deformations and equivalence of tiling spaces. Ergod. Theory Dyn. Syst. 28(4), 1153–1176 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  26. Kon97

    Kontsevich, M.: Lyapunov exponents and Hodge theory. The mathematical beauty of physics (Saclay, 1996). Adv. Ser. Math. Phys., vol. 24, pp. 318–332. World Scientific Publishing, River Edge, NJ (1997)

  27. KP06

    Kellendonk J., Putnam I.F.: The Ruelle–Sullivan map for actions of \({{\mathbb{R}}^n}\). Math. Ann. 334(3), 693–711 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  28. Kwa11

    Kwapisz J.: Rigidity and mapping class group for abstract tiling spaces. Ergod. Theory Dyn. Syst. 31(6), 1745–1783 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  29. Len09

    Lenz D.: Continuity of eigenfunctions of uniquely ergodic dynamical systems and intensity of Bragg peaks. Commun. Math. Phys. 287(1), 225–258 (2009)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  30. LMS02

    Lee J.-Y., Moody R.V., Solomyak B.: Pure point dynamical and diffraction spectra. Ann. Henri Poincaré 3(5), 1003–1018 (2002)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  31. LW03

    Lagarias J.C., Wang Y.: Substitution Delone sets. Discrete Comput. Geom. 29(2), 175–209 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  32. Mat95

    Mattila, P.: Geometry of sets and measures in Euclidean spaces. Cambridge Studies in Advanced Mathematics, vol. 44. Cambridge University Press, Cambridge, Fractals and rectifiability (1995)

  33. MS06

    Moore, C.C., Schochet, C.L.: Global analysis on foliated spaces. second ed., Mathematical Sciences Research Institute Publications, vol. 9. Cambridge University Press, New York (2006)

  34. Put15

    Putnam, I.F.: Lecture Notes on Smale Spaces. (2015). http://www.math.uvic.ca/faculty/putnam/ln/Smale_spaces.pdf

  35. Rob07

    Robinson, E.A., Jr.: A Halmos–von Neumann theorem for model sets, and almost automorphic dynamical systems. In: Dynamics, Ergodic Theory, and Geometry. Mathematical Sciences Research Institute Publications, vol. 54, pp. 243–272. Cambridge University Press, Cambridge (2007)

  36. Sad03

    Sadun L.: Tiling spaces are inverse limits. J. Math. Phys. 44(11), 5410–5414 (2003)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  37. Sad07

    Sadun L.: Pattern-equivariant cohomology with integer coefficients. Ergod. Theory Dyn. Syst. 27(6), 1991–1998 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  38. Sad08

    Sadun, L.: Topology of tiling spaces. University Lecture Series, vol. 46. American Mathematical Society, Providence, RI (2008)

  39. Sad11

    Sadun L.: Exact regularity and the cohomology of tiling spaces. Ergod. Theory Dyn. Syst. 31(6), 1819–1834 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  40. SBGC84

    Shechtman D., Blech I., Gratias D., Cahn J.W.: Metallic phase with long-range orientational order and no translational symmetry. Phys. Rev. Lett. 53, 1951–1953 (1984)

    ADS  Article  Google Scholar 

  41. Sch57

    Schwartzman Sol: Asymptotic cycles. Ann. Math. (2) 66, 270–284 (1957)

    MathSciNet  Article  MATH  Google Scholar 

  42. Sch03

    Schwartzman S.: Higher dimensional asymptotic cycles. Can. J. Math. 55(3), 636–648 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  43. Sol97

    Solomyak Boris: Dynamics of self-similar tilings. Ergod. Theory Dyn. Syst. 17(3), 695–738 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  44. Sol11

    Solomon Y.: Substitution tilings and separated nets with similarities to the integer lattice. Israel J. Math. 181, 445–460 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  45. Sol14

    Solomon Y.: A simple condition for bounded displacement. J. Math. Anal. Appl. 414(1), 134–148 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  46. ST16

    Schmieding, S., Treviño, R.: Traces of random operators associated with self-affine Delone sets and Shubin’s formula. ArXiv e-prints (2016)

  47. Zor99

    Zorich, A.: How do the leaves of a closed 1-form wind around a surface? Pseudoperiodic topology. American Mathematical Society Translations: Series 2, vol. 197, pp. 135–178. American Mathematical Society, Providence, RI (1999)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Rodrigo Treviño.

Additional information

Communicated by J. Marklof

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Schmieding, S., Treviño, R. Self Affine Delone Sets and Deviation Phenomena. Commun. Math. Phys. 357, 1071–1112 (2018). https://doi.org/10.1007/s00220-017-3011-x

Download citation